Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
September 19, 2001

Daily Care

Question from Circleville, Ohio, USA:

My six year old son, diagnosed with type 1 diabetes about eighteen months ago, was on two shots a day until two months ago when he was switched to three (morning, supper, and bedtime). This was "supposed" to help his control, but his numbers are terrible, and the doctor will not put him back on two shots. If his next hemoglobin A1c has gone up, what should we do? Find another doctor or put him back on two shots a day? The doctor we had from the beginning has moved from our area and our new doctor says that they are now starting every newly-diagnosed person with diabetes on three shots per day.

Answer:

We don’t use two shots very often these days. It really isn’t physiologic at all. Since your son has type 1 diabetes, it is likely that he is now out of his honeymoon and the remnants of his pancreatic function has been lost. This means that he will need significantly more insulin than previously. You need to work with your son’s doctor to manage the diabetes.

LD